Antidepressants and Identity

From a New York Times article about the impact of early use of antidepressants on identity:

“I’ve grown up on medication,” my patient Julie told me recently. “I don’t have a sense of who I really am without it.”

At 31, she had been on one antidepressant or another nearly continuously since she was 14…

But now she was raising an equally fundamental question: how the drugs might have affected her psychological development and core identity.

Still, what do we know about the effects of, say, 15 to 20 years of antidepressant drug treatment that begins in adolescence or childhood? Not enough.

One patient, a woman in her mid-20s, told me that she felt pressured by her boyfriend to have sex more often than she wanted. “I’ve always had a low sex drive,” she said.

For the past eight years she had been taking Zoloft, which like all the antidepressants in its class is known to lower libido and to interfere with sexual performance. She had understandably mistaken the side effect of the drug for her “normal” sexual desire and was shocked when I
explained it: “And I thought it was just me!”

This just underscores how tricky it can be to use psychotropic drugs during adolescence — when the brain is still developing, when one’s identity is still work in progress.

So someone who started using antidepressants in her teenage years never had a sense of her own sex drive. Imagine that. As she said, “I’ve grown up on medication. I don’t have a sense of who I really am without it.” Imagine your identity being that entwined with a drug. What does that mean for someone?

Kalea Chapman, Psy.D.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s